Virginia, 2024

Flash Flooding in Virginia, August 28, 2024

August 28, 2024 · NWS AKQ · 2 events in 1 county or zone

Isolated storms developed across central Virginia on August 28 and became nearly stationary, producing heavy rain and localized Flash Flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated storms developed across central Virginia on August 28 and became nearly stationary, producing heavy rain and localized Flash Flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 3:19 PM EST, 33 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
419 PM EDT Wed Aug 28 2024

.SYNOPSIS...
Hot and humid weather is expected through Thursday. A backdoor cold
front crosses the area Thursday afternoon into Thursday night. This
will bring shower and storm chances back to the area on Thursday and
Friday. Another cold front brings unsettled conditions this weekend.
Cooler and drier conditions eventually return early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 410 PM EDT Wednesday...

Key Messages:

- Very hot this afternoon with highs in the mid 90s to near 100F inland
  and heat indices of 100-107F in most areas. Heat Advisories
  remain in effect for areas along and east of I-95 including
  portions of northeast North Carolina.

- There is a low chance of thunderstorms across the Maryland
  Eastern Shore this evening-tonight.

This afternoon, high pressure was centered off the Carolina coast.
Meanwhile, a cold front is over the Great Lakes. The flow aloft is
weak over the local area as we are on the east side of an expansive
upper ridge with the stronger westerlies well to our north. Temps as
of 345 PM were generally in the mid 90s across most of the area with
mostly sunny skies apart from cirrus/smoke as well as some CU around
Richmond. Highs this afternoon in the mid to upper 90s are still
expected. Afternoon dew points likely mix out into the mid-upper 60s
west of I-95, but should be around 70F or in the lower 70s farther
east. This results in max heat indices 103-107F east of I-95 and
over part of the Eastern Shore, with 100-104F heat indices farther
west. As such, the Heat Advisory remains in effect along and E of I-
95 (excluding the MD beaches and the Outer Banks). Near record high
temps are expected across most of the climate sites. See climate
section for more details. Additionally, some haze has been noted
across the area with an Air Quality Alert in effect across the MD
Eastern Shore.

Have added a slight chance (15% PoP) for an isolated shower or storm
between Richmond and Petersburg this afternoon given that the NAM
has shown a storm here over the past two runs. Will note that a CU
field has developed over that area with a few isolated light showers
already showing up on radar. Outside of this convection, shower and
storm chances are very low with large-scale subsidence from the
strong ridge aloft, but a few storms may reach the Eastern Shore
after 7-8 PM before slowly dissipating overnight. While PoPs are no
higher than 20%, there is a threat for localized damaging wind gusts
if storms do reach the area. SPC has maintained the MRGL Risk over
the MD Eastern Shore. Continued warm and humid overnight with lows
in the low-mid 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 410 PM EDT Wednesday...

Key Messages:

- A Heat Advisory is in effect for areas generally along and
  south of I-64 Thursday.

- A Flood Watch is in effect from Thursday afternoon into early Thursday
  night for portions of the area from the Piedmont to Richmond
  and the Tri-Cities.

- Continued unsettled but cooler on Friday with scattered
  showers and storms.

The strong heat ridge lingers into Thursday, but upper heights will
begin to fall slightly by late in the day. At the surface, a
backdoor cold front will initially be to our NNE through the
morning/midday. However, this front is progged to cross part of the
area during the middle to latter part of the day. This front has
trended slower with temps now expected to rise into the mid 90s
along and S of I-64 with 80s NE. Expect falling temps following the
FROPA as winds become NE. Heat indices of 100-107F are possible
across central/srn VA and NE NC Thu. Therefore, a Heat Advisory has
been issued for Thu generally along and S of I-64. For areas already
under a Heat Advisory for today but which are still expected to
reach criteria tomorrow, have extended current Heat Advisories
through tomorrow afternoon.

In addition, expect scattered (potentially widespread) storms to
develop during the afternoon and persist into Thu night (highest
coverage along and ahead of the front). The highest PoPs (60-70%)
are inland. A few strong-severe storms are possible given high
instability/strong sfc heating with the main threat being localized
damaging wind gusts. However, weak flow aloft/deep-layer shear
should preclude a more widespread severe threat. As such, SPC has
most of the FA under a marginal (level 1/5) risk for severe weather
Thu. However, the greater threat appears to be locally heavy rain
and flash flooding (mainly urban/poor drainage flooding) due to slow
storm motions (Corfidi upshear vectors 5-10 kt) and PWs around 2.0".
In fact, the 12z HREF has a 30% neighborhood probs of 3"/3 hours
along and W of I-95. Will note that there is a NW to SE oriented
corridor in the Piedmont where 1-3" of rain fell on Monday.
This area is the most at risk for flash flooding (including
Richmond). As such, WPC has upgraded this area to a slight risk
for excessive rainfall. Given the HREF signal for heavy rain and
synoptic setup, have issued a Flood Watch for portions of the
Piedmont to Richmond the Tri-Cities from 2 PM Thu to 1 AM Fri.
Storms slowly diminish Thu night as the backdoor front settles
just to our south.

Upper heights continue to fall on Friday as the upper ridge
continues to slowly break down and retreat to our south. Even though
the front will be just to our south on Friday, there will be a
decent amount of deep-layered moisture just behind it. As such,
there will still be scattered showers and storms across S VA/NE NC
(potentially to the Eastern Shore). The chance for severe wx on
Friday is low. Highs Fri in the upper 70s NE to the upper 80s to
near 90F SW.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 420 PM EDT Wednesday...

Key Messages:

- A stronger cold front approaches from the west Saturday into Sunday,
  with continued shower and thunderstorm chances this weekend.

- Cooler and drier weather is expected early next week
  (especially by Tuesday) as that front crosses the area.

Negative 500mb height anomalies eventually develop in vicinity of
James Bay Friday night through the weekend resulting in a longwave
trough dipping down into the Mid-Atlantic. The old backdoor front
lifts back NE as a warm front Friday night, with a cold front slowly
approaching from the NW Saturday into Sunday as a trough digs to our
N. This will result in unsettled weather with an increased chance of
showers/storms on Saturday and Sunday as moisture remains elevated
with PWs still around 2.0". There is better agreement in the models
with respect to timing of the FROPA, so confidence is increasing
that the (somewhat strong) front will likely cross the area late Sun
night-Mon. As such, have increased PoPs Sun to 40-45%. Given dew
points in the 70s ahead of the front, it will still feel quite warm
on Sat and Sun with heat indices around 100F Sat and in the 90s Sun.
Additionally, a few strong storms will be possible both days. Drier
air will filter in from the NW following the FROPA early next week.

Highs range from the upper 80s to lower 90s Sat, mid-upper 80s Sun,
low-mid 80s Mon, and upper 70s Tue and Wed. Lows drop back into the
mid-upper 50s across the Piedmont by early next week as well.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

Mainly VFR conditions expected through the 18z taf period apart
from SBY. Cirrus linger over the area (FEW-SCT) through tonight
with the potential for IFR/MVFR stratus across the Eastern Shore
(including SBY) Thu morning into Thu afternoon. However, some
uncertainty remains regarding SCT or BKN sky cover. Otherwise,
afternoon cu develop Thu with scattered showers and storms
developing in the afternoon and continuing into the evening. IFR
VIS will be possible in any showers/storms. Cannot rule out an
isolated shower or storm this afternoon near RIC or this evening
near SBY, but confidence is very low. Winds remain SW 5-10 kt
this afternoon, becoming light and variable overnight, then
becoming E 5-10 kt at RIC/SBY Thu.

Scattered showers/storms continue Thu evening and will again be
possible into Fri as a slow moving backdoor cold front moves
through the area. Storm chances continue this weekend, as
another cold front approaches from the NW.

&&

.MARINE...
As of 330 PM EDT Wednesday...

Key Messages:

- Quiet marine conditions through this evening.

- A backdoor cold front Thursday afternoon into Thursday night,
  though latest trends are forecast slightly lower wind speeds.

- Small craft advisory for our northern coastal waters from 4PM
  Thursday to 10 AM Friday.

1020 mb high pressure is situated just offshore of the NC/SC coast
this afternoon as it continues to move to the southeast. Very
quiet conditions with SW winds 5-10 kt, seas around 2 ft, and
waves in the Chesapeake Bay are 1 ft, occasionally 2 at the
mouth of the bay.

S or SSW winds prevail today, with wind speeds forecast to
briefly increase to 10-15 kt on the coastal waters through this
afternoon through this evening. Winds then gradually turn to
the W or NW tonight as a backdoor cold front begins to near the
area from the N. The latest trends in the 12z/28 suite of
guidance is for a slower frontal passage, with the front (and
the wind shift to the N/NE) passing through the northern waters
and northern bay early Thursday morning and then progressing
further S to around the NC/VA border by the late morning hours.
Unfortunately, there is a good deal of disagreement in the
guidance, with some solutions pushing the front completely
through the waters while other solutions stall it near the NC/VA
border. Either way, the wind is expected to become NE for most
of the area by Thursday afternoon. Regarding wind speeds, most
guidance suggests winds just shy of small craft advisory
criteria and have lowered winds from the previous forecast by a
few knots (though not as low as the latest model blends).
Unsurprisingly, wind probabilities for 18 kt sustained winds
have also come down and the forecast for Thursday afternoon into
Thursday night generally has ~15 kt in the bay and coastal
waters N of Cape Charles, with 10-15 kt to the S. Quiet
conditions expected through the weekend as the flow becomes
southerly again. Showers/storms are also possible Thursday
through the weekend and could bring locally higher winds, waves,
and seas. Another cold front will drop S through the area early
next week, likely bringing a surge of northerly winds.

Seas remain ~2 ft through tonight/early Thursday. The prolonged
period of NE flow should push seas to at least 3-4 ft Thursday
morning into the afternoon. Then by the mid afternoon on
Thursday, seas will begin pushing to 4-5 ft in the northern
coastal waters reaching small craft criteria. Seas return to
2-3 ft for the weekend. Waves in the bay of 1-2 ft are expected
through most of the period, with 3 ft waves in the lower bay and
mouth of the bay with the NE flow.

The risk on Thursday is dependent on the timing of the front,
with the rip current risk forecast to increase as NE winds (and
seas) increase. This is most likely later in the day Thursday.
For now, will go with a moderate risk for all beaches (except NC
OBX) Thursday. If winds are higher than forecast (and thus
seas), cannot rule out a high risk at some point, especially for
the nrn beaches. A moderate risk is expected at all beaches
Friday.

&&

.CLIMATE...
RIC has the best chance at challenging the record high today,
but all main sites are listed for reference below:

Record Highs Today (8/28):

- RIC: 100 (1948)
- ORF:  98 (2006)
- SBY:  98 (1948)
- ECG: 100 (1948)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>024.
NC...Heat Advisory from noon to 8 PM EDT Thursday for NCZ012-013-
     030.
     Heat Advisory until 8 PM EDT Thursday for NCZ014>017-031-032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075>078-
     084>086-095-098>100-519>525.
     Heat Advisory from noon to 8 PM EDT Thursday for VAZ060>062-
     065>069-079-087.
     Flood Watch from Thursday afternoon through late Thursday
     night for VAZ048-060>062-067>069-080-081-509>516.
     Heat Advisory from 8 PM this evening to 8 PM EDT Thursday for
     VAZ080>083-088>090-092-093-096-097-511>518.
MARINE...Small Craft Advisory from 4 PM Thursday to 10 AM EDT Friday
     for ANZ650-652.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...ERI/RMM
LONG TERM...ERI/RMM
AVIATION...RMM
MARINE...HET/SW
CLIMATE...
Hazardous weather outlook, Aug 28, 3:14 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
414 PM EDT Wed Aug 28 2024

VAZ064-075>078-084>086-095-519>525-292015-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-
Middlesex-Mathews-Norfolk/Portsmouth-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia, north central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot Thursday with temperatures in the lower to mid 90s and heat
indices of 100 to 105 in most locations.

In addition, scattered thunderstorms are expected Thursday
afternoon and evening. A few of the storms may produce strong gusty
winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ014>017-031-032-292015-
Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot Thursday with temperatures in the lower to mid 90s and heat
indices of 100 to 105 in most locations.

In addition, scattered thunderstorms are expected Thursday
afternoon and evening. A few of the storms may produce strong gusty
winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098>100-292015-
Virginia Beach-Accomack-Northampton-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Hot Thursday with temperatures in the lower to mid 90s and heat
indices of 100 to 105 in most locations.

In addition, scattered thunderstorms are expected Thursday
afternoon and evening. A few of the storms may produce strong gusty
winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-292015-
Dorchester-Wicomico-Somerset-Inland Worcester-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ082-083-088>090-092-093-096-097-517-518-292015-
Charles City-New Kent-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Chesapeake-Western King William-
Eastern King William-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for east central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot Thursday with temperatures in the lower to mid 90s and heat
indices of 100 to 105 in most locations.

In addition, scattered thunderstorms are expected Thursday
afternoon and evening. A few of the storms may produce strong gusty
winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-292015-
Maryland Beaches-
414 PM EDT Wed Aug 28 2024

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ080-081-511>516-292015-
Dinwiddie-Prince George-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THURSDAY...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flood Watch.

Hot Thursday with temperatures in the lower to mid 90s and heat
indices of 100 to 105 in most locations.

In addition, scattered thunderstorms are expected Thursday
afternoon and evening. A few of the storms may produce strong gusty
winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-292015-
Eastern Currituck-
414 PM EDT Wed Aug 28 2024

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot Thursday with temperatures in the mid 90s and heat indices of
near 105. In addition, scattered thunderstorms are expected Thursday
afternoon and evening. A few of the storms may produce strong gusty
winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060>062-067>069-292015-
Prince Edward-Cumberland-Goochland-Nottoway-Amelia-Powhatan-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Hot today with temperatures in the mid to upper 90s and heat indices
of 100 to 104.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flood Watch.

Scattered thunderstorms are expected Thursday afternoon and evening.
A few of the storms may produce strong gusty winds and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-509-510-292015-
Fluvanna-Western Louisa-Eastern Louisa-
414 PM EDT Wed Aug 28 2024

...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Tonight.

Hot today with temperatures in the mid to upper 90s and heat indices
of 100 to 104.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered thunderstorms are expected Thursday afternoon and evening.
A few of the storms may produce strong gusty winds and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-066-079-087-292015-
Mecklenburg-Lunenburg-Brunswick-Greensville-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hot today with temperatures in the mid to upper 90s and heat indices
of 100 to 104.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected Thursday afternoon and evening.
A few of the storms may produce strong gusty winds and heavy
downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-013-030-292015-
Northampton-Hertford-Bertie-
414 PM EDT Wed Aug 28 2024

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Hot Wednesday with temperatures in the mid 90s and heat indices of
100 to 104.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot Thursday with temperatures in the mid 90s and heat indices of
near 105. In addition, scattered thunderstorms are expected Thursday
afternoon and evening. A few of the storms may produce strong gusty
winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 70 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Richmond (C)

When
August 28, 3:52 PM EST
Where
Richmond (C) County, 3.19 mi S of Richmond to 3.14 mi S of Richmond
Cause
Heavy Rain
Reported by
Public
Coordinates
37.504, -77.453

There were numerous reports of high water on North Hopkins Road and Richmond Highway. These reports were relayed from the Waze app.

Flash Flood, Richmond (C)

When
August 28, 3:55 PM EST
Where
Richmond (C) County, 5.64 mi S of Richmond to 5.3 mi SSE of Richmond
Cause
Heavy Rain
Reported by
Public
Coordinates
37.470, -77.430

The public reported high water along Commerce Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213826, 1213827.